« back · www.benzo.org.uk »
Saturday, May 15, 2004
Ian Gerard and Michael McKinnon
EACH morning Lynette McIntyre wakes up in tears. Her body shakes with stress and it takes all her courage just to drag herself out of bed. Having suffered three nervous breakdowns in the past 12 years, McIntyre says she cannot cope without three daily doses of the drug Valium. "I seem to not be able to function without Valium, I have always taken it when I have gone into a depressive state," she says.
The 54-year-old pensioner, from Wyong on the NSW Central Coast, north of Sydney, takes Valium in concert with other powerful anti-depressants to treat her severe anxiety, depression and bipolar disorder. "It made me function again, it gave me my quality of life back and if I don't take the Valium it's worse. I lose all motivation," McIntyre says. "I'm on it for the rest of my life because as soon as I have to stop taking it I go way down into a very deep depression."McIntyre is typical of many older users of Valium. Known by its chemical name as diazepam, Valium is part of a class of drugs known as benzodiazepines, most commonly used to treat anxiety, depression and sleep disorders. Valium and other "benzos" were marketed as miracle drugs in the 1960s and 70s and were prescribed for panic attacks, stress and back pain. They were an immediate hit.
Between 1969 and 1982, Valium was the most prescribed drug in the US and earned manufacturer The Roche Group hundreds of millions of dollars a year. Fast-acting and readily available, Valium became the drug of choice for thousands of stressed people from all walks of life and was seen as a solution to just about every problem. It was also popular in Australia, where it was advertised as a safe, non-addictive drug with no side-effects and sold relatively cheaply. However, it wasn't long before studies began to raise serious doubts about the drug.
It soon became apparent Valium and other benzodiazepines were addictive even in small doses and withdrawing from them could be just as difficult as withdrawing from heroin. Patients on Valium for just a few weeks soon found they had to take more tablets to get the same effects and unknowingly became dependent on the drug. Symptoms of benzodiazepine withdrawal can vary dramatically.
"Some patients will be at greater risk of a severe reaction such as seizures, hallucination, delirium and confusion, while others will experience a variety of disabling emotional, psychological symptoms," an Australian benzodiazepine study from 2002, obtained by The Weekend Australian under Freedom of Information legislation, says. It has taken almost 40 years, but benzodiazepines are no longer considered safe and doctors are reluctant to prescribe them. "They are an evil drug," GP Ian Charlton says.
Media Archive · Ashton Manual · Australia & New Zealnd Information
« back · top · www.benzo.org.uk »